Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 225, NWS Pueblo, CO

September 24, 2004Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 24, 2004, 5:36 PM MDT for Baca County, Colorado. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 5:36 PM MDT (23:36 UTC)
Expired
Sep 24, 2004, 7:00 PM MDT
In force
84 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Baca County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 242336
SVRPUB
COC009-250100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEAST COLORADO
  THIS INCLUDES THE CITY OF SPRINGFIELD

* UNTIL 700 PM MDT.

* AT 531 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPRINGFIELD...AND
  WAS MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER SPRINGFIELD THROUGH 550 PM.

FREQUENT OR CONTINUOUS LIGHTNING WILL ALSO OCCUR. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF
CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED
TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF
POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM
HITS.

LAT...LON 3755 10260 3741 10274 3712 10244 3736 10219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:25 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 24, 2:25 PM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT FRI SEP 24 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

MAIN CONCERN IS THE PCPN COVERAGE.  AN ELONGATED TROF WL EXTEND FROM
THE GREAT LAKES STATES...ACRS CO THRU SAT.  TONIGHT A SHRTWV WL DROP
INTO CO FROM THE NW...THEN LATE TONIGHT AND THRU THE DAY SAT A
STRONGER AREA OF PV WL STRETCH ACRS THE FORECAST AREA.  THIS
AFTERNOON HYR DEW POINT AIR AND HYR CAPES LIE OVR THE FAR SE
PLAINS...AND THIS IS WHERE THE STRONGER STORMS ARE MORE LIKELY TO BE
EARLY THIS EVENING.  WL COVER THE FORECAST AREA WITH ISOLD TO SCT
SHOWERS/TSTMS.  MODELS SHOW THE POTENTIAL FOR PCPN TO CONTINUE OVR
MAINLY THE FAR SE PLAINS THRU MUCH OF THE NIGHT...IN THE AREA OF SRLY
FLOW AND WAA SO WL GO ALONG WITH THIS AND KEEP IN SOME ISOLD POPS
WHICH WL ALSO BLEND BETTER WITH SURROUNDING AREAS.  ON SAT WITH THE
UPR LIFT PRESENT AND MSTR SHOULD AGAIN SEE SHOWERS AND TSTMS ACRS
THE AREA.  BEST MSTR AND LIFT WL BE ALONG THE SRN PORTIONS OF THE
FORECAST AREA AND HAVE BUMPED UP SOME OF THE POPS.  THERE WL ALSO
BE SOME LOW TO MID LVL UPSLOPE FLOW ALONG THE SE MTS AND ADJACENT
PLAINS WHICH WAS ALSO A REASON TO INCREASE POPS IN THIS AREA.  MAX
TEMPS ARE WARMER THAN GUIDANCE AND IT LOOKS LIKE SOME COOLER AIR WL
SINK SOUTH INTO THE AREA AND WL LOWER TEMPS A BIT.

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

STORM TRACK REMAINS ALONG THE NORTHERN BORDER THROUGH THE PERIOD...
WITH A WEAK UPPER TROF LINGERING OVER NM THROUGH THESDAY. NOT MUCH
SYNOPTIC LIFT THROUGH FRIDAY...HOWEVER THE MOISTURE ASSOCIATED WITH
THE UPPER TROF COMBINED WITH DAYTIME HEATING...OROGRAPHICS...AND MID
LEVEL LAPSE RATES...SHOULD BE ENOUGH TO BRING ISOLATED SHOWERS AND
STORMS TO THE MOUNTAINS AND PLAINS EACH DAY. WINDS ALOFT REMAIN
WEAK...WHILE SOUTHEASTERLY WINDS GENERALLY PREVAIL ACROSS THE PLAINS.
FLOW LOOKS TO INCREASE A BIT AND BECOME SOUTHWEST THURS AND FRI AHEAD
OF INCOMING SOUTHWEST CUTOFF LOW. ALL WILL DEPEND ON SPEED AND TRACK
OF LOW...WHICH IS USUALLY QUITE VARIABLE THIS FAR OUT. TEMPS HOVER
NEAR CLIMO. MADE ONLY A FEW TWEAKS TO CURRENT GRIDS. KC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 24, 6:29 AM MDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
629 AM MDT FRI SEP 24 2004

COZ058>089-093>099-251300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
629 AM MDT FRI SEP 24 2004

.DAY ONE...TODAY AND TONIGHT.

A WEATHER DISTURBANCE WILL MOVE INTO SOUTH CENTRAL AND SOUTHEAST
COLORADO TODAY BRINGING INCREASING MOISTURE AND A THREAT FOR
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  THE MAIN
THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING AND WIND GUSTS UP TO 40 MPH.  SOME BRIEF RAINFALL WILL BE
POSSIBLE WITH STORMS...ESPECIALLY OVER AND NEAR THE HIGHER
TERRAIN. THUNDERSTORMS SHOULD DIMINISH ACROSS MOST AREAS BY
MIDNIGHT...WITH A FEW LINGERING THUNDERSTORMS POSSIBLE UNTIL 300 AM
ALONG THE SOUTHERN COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING...SHOWERS AND
THUNDERSTORMS WILL RETURN TO SOUTH CENTRAL AND SOUTHEAST COLORADO FOR
SATURDAY THROUGH THURSDAY.  THE MAIN THREAT FROM THUNDERSTORMS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

KT/METZE

In the hours before

Local storm report, Sep 24, 5:04 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT FRI SEP 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             13 N HOLLY              38.24N 102.12W
09/24/2004  1.00 INCH        PROWERS            CO   PUBLIC

&&

FORTUNE
Local storm report, Sep 24, 5:04 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO EVENT TIME
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT FRI SEP 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             13 N HOLLY              38.24N 102.12W
09/24/2004  1.00 INCH        PROWERS            CO   PUBLIC

&&

FORTUNE
Local storm report, Sep 24, 5:29 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
529 PM MDT FRI SEP 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             14 N HOLLY              38.26N 102.12W
09/24/2004  1.00 INCH        PROWERS            CO   PUBLIC

            HAIL LASTED FOR 45 MINUTES AND COMPLETELY COVERED GROUND
            SEVERAL INCHES DEEP.

&&

RSG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:17 PM MDTSevere Thunderstorm WarningPUBProwers88 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.